Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 407, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 11, 2011, 3:34 AM CDT for Montgomery County, Kansas. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2011, 3:34 AM CDT (08:34 UTC)
- Expired
- Aug 11, 2011, 4:04 AM CDT
- In force
- 30 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Montgomery County, KS
The radar
The Tulsa radar (KINX), 111 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 3:56 AM CDT | HAIL 0.75 | 4 Sw Liberty, KS | |
| Aug 11, 4:00 AM CDT | TSTM WND DMG | Coffeyville, KS | SOME TREES DOWNED IN VICINITY OF COFFEYVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 8.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 844 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1498 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
209 WUUS53 KICT 110834 SVRICT KSC125-110915- /O.NEW.KICT.SV.W.0407.110811T0834Z-110811T0915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 334 AM CDT THU AUG 11 2011 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN SOUTHEAST KANSAS... * UNTIL 415 AM CDT * AT 333 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HALE...OR 13 MILES EAST OF SEDAN...AND MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... COFFEYVILLE...HAVANA...ELK CITY...INDEPENDENCE...DEARING... LIBERTY...CHERRYVALE...BOLTON...INDEPENDENCE AIRPORT AND COFFEYVILLE AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3709 9597 3729 9596 3729 9552 3701 9553 TIME...MOT...LOC 0834Z 276DEG 29KT 3719 9595 WIND...HAIL 60MPH 1.00IN $$ DARMOFAL
3 follow-up statements
316 WWUS53 KICT 110844 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 344 AM CDT THU AUG 11 2011 KSC125-110915- /O.CON.KICT.SV.W.0407.000000T0000Z-110811T0915Z/ MONTGOMERY KS- 344 AM CDT THU AUG 11 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MONTGOMERY COUNTY UNTIL 415 AM CDT... AT 341 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF INDEPENDENCE...OR 13 MILES NORTHWEST OF COFFEYVILLE... MOVING EAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... COFFEYVILLE...INDEPENDENCE...DEARING...LIBERTY...CHERRYVALE AND COFFEYVILLE AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3709 9597 3729 9596 3729 9552 3701 9553 TIME...MOT...LOC 0844Z 278DEG 41KT 3717 9575 WIND...HAIL 60MPH 1.00IN $$ DARMOFAL
922 WWUS53 KICT 110852 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 352 AM CDT THU AUG 11 2011 KSC125-110915- /O.CON.KICT.SV.W.0407.000000T0000Z-110811T0915Z/ MONTGOMERY KS- 352 AM CDT THU AUG 11 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MONTGOMERY COUNTY UNTIL 415 AM CDT... AT 350 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST NORTHWEST OF LIBERTY...OR 9 MILES NORTH OF COFFEYVILLE...MOVING EAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... COFFEYVILLE...LIBERTY...CHERRYVALE AND COFFEYVILLE AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3709 9597 3729 9596 3729 9552 3701 9553 TIME...MOT...LOC 0852Z 278DEG 41KT 3716 9564 WIND...HAIL 60MPH 1.00IN $$
107 WWUS53 KICT 110904 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 404 AM CDT THU AUG 11 2011 KSC125-110915- /O.CAN.KICT.SV.W.0407.000000T0000Z-110811T0915Z/ MONTGOMERY KS- 404 AM CDT THU AUG 11 2011 ...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3709 9597 3729 9596 3729 9552 3701 9553 TIME...MOT...LOC 0905Z 278DEG 41KT 3714 9546 $$ DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:14 AM CDT, 20 minutes earlier.
Area forecast discussion, Aug 11, 3:14 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 314 AM CDT THU AUG 11 2011 .DISCUSSION... MAIN FORECAST CONCERN IS THUNDERSTORM TIMING AND PLACEMENT FOR FRIDAY AND FRIDAY NIGHT. SYNOPSIS: MAINLY ZONAL FLOW WITH THE SLIGHTEST OF NORTHWEST TILTS IS PRESENT ACROSS THE CONUS. MULTIPLE DISTURBANCES ARE MOVING ACROSS THE AREA...WITH THE NEAREST ONE TO THE CENTRAL PLAINS EXITING TO THE WEST. AT THE SURFACE A COLD FRONT IS IN PLACE OVER OKLAHOMA...WITH ENOUGH MOISTURE TRANSPORT OVER THE BOUNDARY TO SPARK THUNDERSTORMS IN CENTRAL OKLAHOMA WEDNESDAY EVENING. MOISTURE TRANSPORT/ISENTROPIC LIFT HAS INCREASED ACROSS NORTHERN OKLAHOMA TO FIRE OFF THUNDERSTORMS ACROSS SOUTHERN KANSAS THIS MORNING. TODAY - FRIDAY NIGHT: EXPECTING SOME ACTIVITY TO LINGER FROM EARLY THIS MORNING INTO LATE MORNING ACROSS EXTREME SOUTHERN KANSAS AS A LINGERING WEAK DISTURBANCE MOVES ACROSS THE AREA. EXPECT THE DAY TO OVERALL BE COOLER THAN NORMAL WITH HIGHS IN THE 80S. AS THE DAY WARES ON...MOISTURE WILL BEGIN TO FLOOD BACK NORTHWARD AS SOUTHERLY FLOW RETURNS. A POTENT AND WELL ADVERTISED UPPER DISTURBANCE WILL BRING AN ACTIVE PERIOD FOR FRIDAY AND FRIDAY NIGHT. THIS WAVE WILL APPROACH THE CENTRAL PLAINS TONIGHT...BUT SHOULD REMAIN NORTH OF KANSAS. EXPECT A MCS TO DEVELOP OVER NORTHERN NEBRASKA AND TREK SOUTHEAST ACROSS THE STATE EVENTUALLY IMPACTING NORTHEASTERN KANSAS AND MISSOURI. THIS CONVECTION WILL HELP A COLD FRONT PUSH SOUTH INTO KANSAS BY LATE FRIDAY. GUIDANCE IS IN FAIRLY GOOD AGREEMENT THAT MOISTURE TRANSPORT AND UPPER LEVEL SUPPORT WILL HELP TO BREAKOUT THUNDERSTORMS ACROSS EASTERN KANSAS DURING THE DAY FRIDAY. HOWEVER...THE MAIN THREAT FOR CENTRAL AND SOUTHERN KANSAS WILL BE FRIDAY EVENING AND OVERNIGHT. BY FRIDAY EVENING THE FRONT WILL PROVIDE ADDITIONAL LOW LEVEL SUPPORT FOR THE THUNDERSTORMS AND POSSIBLE EVENTUAL MCS. THAT IN COMBINATION WITH PLENTIFUL INSTABILITY OF 1500-2500 J/KG AND 40 TO 50 KTS BULK SHEAR WILL CAUSE SOME OF THESE THUNDERSTORMS TO POSE A SEVERE THREAT AS THESE STORMS MOVE SOUTHEAST IN TO SOUTHERN MISSOURI AND OKLAHOMA. SATURDAY - SUNDAY: THE UPPER LEVEL WAVE WILL CONTINUE ITS MOVEMENT SOUTHEASTWARD INTO THE MIDWEST FOR SATURDAY AND SUNDAY. THIS WILL LEAVE THE CENTRAL PLAINS IN ITS WAKE WITH SURFACE HIGH PRESSURE AND INCREASING SUBSIDENCE. HIGH PRESSURE WILL SLIDE EASTWARD ACROSS THE AREA...CAUSING WINDS TO REMAIN LIGHT AND SKIES MOSTLY CLEAR. THIS WILL ALLOW MAXIMUM INSOLATION WITH LIGHT WINDS AND NEAR NORMAL TEMPERATURES ACROSS THE REGION FOR THE WEEKEND. MONDAY - WEDNESDAY: THE MAIN STORY FOR THE BEGINNING OF THE WEEK IS THAT THE UPPER LEVEL RIDGE WILL TRY TO BUILD BACK IN FROM THE WEST...BUT THE CENTRAL PLAINS WILL REMAIN IN NORTHWESTERLY FLOW. SOUTHERLY LOW LEVEL FLOW WILL RETURN AS A LOW DEVELOPS IN THE LEE OF THE ROCKIES. A DISTURBANCE WILL ROUND THE RIDGE AND MOVE SOUTHWARD HELPING TO SPARK OFF THUNDERSTORMS WITH WIDESPREAD WARM AIR ADVECTION PRESENT EARLY IN THE WEEK. THE GUIDANCE IS RELATIVELY SIMILAR FOR THE EXTENDED PERIOD OF THE FORECAST WITH THE RIDGE SLOWLY SHIFTING EASTWARD. THIS WILL CAUSE TEMPERATURES TO SLOWLY INCREASE THROUGH THE BEGINNING OF THE WEEK...WITH POSSIBLE 100S ALONG THE OKLAHOMA/KANSAS BORDER BY WEDNESDAY. THERE ARE SOME DISCREPANCIES WITH THE NEXT SURFACE FRONT AND ITS TIMING WITH THE ECMWF PUSHING IT SOUTH INTO KANSAS BY WEDNESDAY...WHILE THE GFS KEEPS IT MUCH FURTHER NORTH. HAVE PLAYED THE CONSENSUS ROUTE AT THIS TIME DUE TO IT BEING DAY 7. BILLINGS && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WILL MAINTAIN A VCTS AT ICT AND CNU FROM 09Z INTO THE EARLY MORNING HOURS. 850 FRONTAL CONVERGENCE SHOULD INITIATE SCATTERED THUNDERSTORMS OVER NORTHERN OKLAHOMA AND FAR SOUTHERN KS. ALL TAF SITES COULD EXPERIENCE MVFR VSBYS EARLY THURSDAY MORNING GIVEN RECENT RAINFALL...LIGHT WINDS...AND LOW DEWPOINT DEPRESSIONS. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 87 72 94 70 / 20 20 50 40 HUTCHINSON 87 71 92 69 / 10 20 50 30 NEWTON 86 71 91 68 / 10 20 50 40 ELDORADO 86 70 92 69 / 20 20 50 40 WINFIELD-KWLD 87 72 94 71 / 30 20 50 50 RUSSELL 87 70 90 66 / 10 20 50 20 GREAT BEND 86 71 90 67 / 10 20 40 20 SALINA 88 71 92 68 / 10 20 50 30 MCPHERSON 87 71 92 68 / 10 20 50 30 COFFEYVILLE 88 72 92 71 / 40 20 40 50 CHANUTE 87 69 92 70 / 20 20 50 50 IOLA 86 68 91 70 / 20 20 50 50 PARSONS-KPPF 88 71 92 71 / 40 20 40 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 10, 3:27 PM CDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 327 PM CDT WED AUG 10 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111515- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 327 PM CDT WED AUG 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE TONIGHT FOR LOCATIONS GENERALLY ALONG AND SOUTH OF HIGHWAY 400. A FEW OF THE STORMS ALONG THE KANSAS-OKLAHOMA BORDER WILL HAVE THE POTENTIAL TO PRODUCE QUARTER SIZE HAIL AND WINDS TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AFTER A BREAK DURING THE DAY THURSDAY...STORMS ARE EXPECTED TO REENTER THE FORECAST FOR THURSDAY NIGHT WITH THE BEST CHANCE FOR MORE WIDESPREAD STORMS ON FRIDAY AND FRIDAY NIGHT. SEVERE STORMS WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT WITH HAIL AND DOWNBURST WINDS THE MAIN THREATS. THUNDERSTORMS WILL AGAIN BE POSSIBLE OFF AND ON SUNDAY NIGHT THROUGH MONDAY NIGHT. STRONG STORMS WILL BE POSSIBLE WITH ANY STORMS THAT OCCUR THROUGH THIS TIME PERIOD. HEAT INDICES AROUND 100 WILL BE POSSIBLE FRIDAY AFTERNOON FOR THOSE COUNTIES CLOSE TO THE OKLAHOMA BORDER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON
In the hours before
Special weather statement, Aug 11, 2:46 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 246 AM CDT THU AUG 11 2011 KSZ100-110800- LABETTE- 246 AM CDT THU AUG 11 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LABETTE COUNTY... AT 242 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR CHETOPA...OR 24 MILES SOUTH OF PARSONS... AND MOVING SOUTHEAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
Special weather statement, Aug 11, 3:08 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 308 AM CDT THU AUG 11 2011 KSZ099-110830- MONTGOMERY- 308 AM CDT THU AUG 11 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY COUNTY... AT 305 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ELK CITY...OR 18 MILES NORTHWEST OF COFFEYVILLE...AND MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
Special weather statement, Aug 11, 3:27 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 327 AM CDT THU AUG 11 2011 KSZ098-099-110845- CHAUTAUQUA-MONTGOMERY- 327 AM CDT THU AUG 11 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHAUTAUQUA AND WESTERN MONTGOMERY COUNTIES... AT 324 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HALE...OR 8 MILES NORTHEAST OF SEDAN...AND MOVING EAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.